Hail, Allen
- When
- March 23, 1:41 PM EST to 1:42 PM EST
- Where
- Allen County, 0.52 mi E of Sunnymede
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.070, -85.070
A weak trough across eastern Indiana interacted with a marginally unstable atmosphere to produce several thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A weak trough across eastern Indiana interacted with a marginally unstable atmosphere to produce several thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 23, 12:44 PM EST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 144 PM EDT Wed Mar 23 2022 .SYNOPSIS... Issued at 144 PM EDT Wed Mar 23 2022 Showers and scattered thunderstorms, some with damaging winds and small hail across eastern Indiana and northwest Ohio will occur afternoon into this evening. Periodic showers, possibly mixed with snow at times Friday night into Saturday morning will persist the next several days. Cool temperatures mostly in the 40s are expected through mid next week. && .SHORT TERM...(Tonight and Thursday) Issued at 102 PM EDT Wed Mar 23 2022 Developing low topped storms along and ahead of sfc occlusion through srn IN will race nwd through this aftn with some severe risk (wind) I-69 east where better sfc based destabilization is ongoing. Otherwise sharp mid level dryslot will squelch much else until late tonight nw half as upper low to the west releases into lower MI. On Thu cold rain will persist across mainly nw half in proximity to cold upper trough axis with diurnally driven isold showers se half in the aftn. && .LONG TERM...(Friday through Tuesday) Issued at 102 PM EDT Wed Mar 23 2022 Unseasonably cold as ern NOAM blocking persists. Secondary disturbance digs se across the wrn lakes late Fri and will spread mainly snow Fri night into Sat morning. However relatively warm ground will constrain any potential light snow accumulation to grass sfcs. Ern NOAM upper troughing will be slow to breakdown upstream of upper blocking ridge through Greenland through early next week while renewed deep cyclone development returns to the cntrl plains. Some rain likely with this sys within downstream warm advection pattern Tue before this sys lifts out through the ern US Wed-Thu. Temps through the period remaining well below normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 144 PM EDT Wed Mar 23 2022 Sfc analysis this aftn depicted the main low over central IL with secondary low over central IN and the wmfnt extending across IN into western OH. The temp deferential was 20 to 25 degrees from southern MI to nw OH. Tstms have quickly fired over far eastern IN lifting nwd toward MI. The sfc low will slowly lift newd into MI by th end of the fcst period. The threat for svr tstms will continue through the evening hours before ending in the 00Z to 03Z time period. There will be a continued chance for showers through the night at KSBN where the low moves across. Winds will stay elevated in the 10-15 kt range through the night and Thursday morning. Cigs will remain MVFR at KSBN while briefly raising to VFR at KFWA this aftn and evening before lowering to MVFR after midnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MF SHORT TERM...T LONG TERM...T AVIATION...MF Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 1218 PM EDT Wed Mar 23 2022 INZ003>009-012>017-020-022>025-032-MIZ077>081-OHZ001-002-241000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami- Wabash-Huntington-Grant-Berrien-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH- 1218 PM EDT Wed Mar 23 2022 /1118 AM CDT Wed Mar 23 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms with gusty winds are possible this afternoon into early this evening. Additional rainfall will continue to cause minor river flooding on some rivers. Also, field flooding and flooding of low lying areas will persist. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rainfall Thursday will continue to cause minor river flooding on some rivers. Also, field flooding and flooding of low lying areas will persist. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ018-026-027-033-034-OHZ004-005-015-016-024-025-241000- Allen IN-Wells-Adams-Blackford-Jay-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 1218 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe storms with damaging winds and large hail are possible this afternoon into early this evening. Additional rainfall will continue to cause minor river flooding on some rivers. Also, field flooding and flooding of low lying areas will persist. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rainfall Thursday will continue to cause minor river flooding on some rivers. Also, field flooding and flooding of low lying areas will persist. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon. LMZ043-046-241000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1218 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. |No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Conditions hazardous to small craft are likely this weekend.
Special Weather Statement
National Weather Service Northern Indiana
106 PM EDT Wed Mar 23 2022
INZ015-016-022>025-032-231730-
Miami IN-Wabash IN-Huntington IN-Kosciusko IN-Cass IN-Fulton IN-
Grant IN-
106 PM EDT Wed Mar 23 2022
...Strong thunderstorms will impact portions of Wabash, Grant,
southwestern Huntington, eastern Fulton, southwestern Kosciusko,
northeastern Cass and Miami Counties through 130 PM EDT...
At 105 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mexico to near La Fontaine to near
Alexandria. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Peru, La Fontaine and Mexico around 110 PM EDT.
Marion and Wabash around 125 PM EDT.
Other locations in the path of these storms include Gas City, Upland,
Jonesboro, Akron and Andrews.
This includes Interstate 69 in Indiana between mile markers 255 and
272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4038 8576 4060 8585 4079 8625 4117 8613
4117 8606 4119 8605 4101 8568 4100 8568
4099 8563 4053 8544 4038 8558
TIME...MOT...LOC 1705Z 203DEG 27KT 4082 8615 4066 8582 4033 8569
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FISHERSpecial Weather Statement
National Weather Service Northern Indiana
149 PM EDT Wed Mar 23 2022
INZ008-017-018-025-026-032-231830-
Whitley IN-Noble IN-Huntington IN-Wells IN-Allen IN-Grant IN-
149 PM EDT Wed Mar 23 2022
...Strong thunderstorms will impact portions of western Allen,
southeastern Noble, northeastern Grant, southeastern Whitley,
Huntington and northern Wells Counties through 230 PM EDT...
At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huntington to 10 miles southwest of Markle
to near Van Buren. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Huntington around 155 PM EDT.
Markle around 205 PM EDT.
Other locations in the path of these storms include Fort Wayne and
Ossian.
This includes the following highways...
Interstate 469 between mile markers 0 and 13.
Interstate 69 in Indiana between mile markers 269 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4057 8553 4065 8553 4084 8562 4138 8521
4134 8519 4127 8519 4126 8515 4113 8508
4092 8505 4092 8507 4084 8507
TIME...MOT...LOC 1748Z 215DEG 30KT 4084 8554 4072 8547 4060 8546
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HC/FisherSpecial Weather Statement
National Weather Service Northern Indiana
220 PM EDT Wed Mar 23 2022
INZ007-MIZ080-081-OHZ001-231900-
Steuben IN-Branch MI-Hillsdale MI-Williams OH-
220 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of northeastern
Steuben, southeastern Branch, southwestern Hillsdale and northwestern
Williams Counties through 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edon, or 9 miles west of Montpelier, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reading.
This includes the following highways...
Interstate 80 in Indiana between mile markers 155 and 156.
Interstate 80 in Ohio between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Indiana...southeastern and southwestern Michigan...and
northwestern Ohio.
&&
LAT...LON 4152 8474 4154 8483 4190 8486 4185 8451
TIME...MOT...LOC 1820Z 192DEG 16KT 4159 8477
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HC/FisherThe Northern Indiana radar (KIWX), 62 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
4 hail. Local standard time, as filed.
Amateur radio operators reported dime to quarter size hail lasting up to 5 minutes between US-30 and Tillman Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016691, 1016690, 1016689, 1016688.